Mayo Clinic offers appointments in Arizona, Florida and Minnesota and at Mayo Clinic Health System locations.
Not everyone experiences nausea and vomiting during chemotherapy. Find out if you're at risk of these side effects and what you and your doctor can do to prevent them.
Nausea and vomiting are common side effects of chemotherapy treatment for cancer. But in most cases, these side effects can be controlled with preventive medications and other measures.
Whether you'll experience nausea and vomiting as a result of chemotherapy depends on:
Chemotherapy drugs are classified into four different categories based on the likelihood they will cause nausea and vomiting: high, moderate, low or minimal. If you get one of the drugs that is known to cause nausea and vomiting, your doctor will probably give you preventive medicine.
Whether a drug will cause nausea and vomiting also depends on the amount you receive. Some drugs may be less likely to cause side effects at lower doses. Ask your doctor whether your treatment plan is likely to cause nausea and vomiting.
Not everyone reacts to chemotherapy in the same way. Certain factors may make you more vulnerable to treatment-related nausea and vomiting.
You may be more vulnerable if one or more of the following apply to you:
Also, if you expect that your treatment will cause nausea and vomiting, there's a chance that it will. This might happen if you think that all cancer treatments cause these side effects, which isn't true. Your doctor can tell you whether the treatment you'll receive is likely to cause nausea and vomiting.
Most people undergoing chemotherapy receive anti-nausea (anti-emetic) medications to prevent nausea and vomiting.
There are many medications used to prevent nausea and vomiting. Your doctor chooses anti-nausea medications based on how likely your chemotherapy drugs are to cause nausea and vomiting. You may take as few as one to as many as four medications, depending on your situation.
Your doctor will give you some medications before the chemotherapy and then will instruct you on which medications to take on a regular schedule on the days after the chemotherapy and which medications to take only if you feel nauseated.
Doctors take this proactive approach to prevent nausea and vomiting because these side effects can be difficult to control once they begin. Nausea and vomiting can make you feel miserable, add to your fatigue and distress, and make you reluctant to stick to your treatment schedule.
You can take steps to reduce your risk of nausea and vomiting. For example:
Eat what appeals to you. It's best, however, to avoid foods that are sweet, fried or fatty. In addition, cool foods may give off less bothersome odors.
Cook and freeze meals in advance of treatment to avoid cooking when you're not feeling well. Or have someone else cook for you.
These self-care measures may help you prevent nausea and vomiting, but they can't take the place of anti-nausea medications.
If you begin to feel nauseated despite the medications, call your doctor. Treatments may include additional medications, though your individual treatment will depend on what's causing your signs and symptoms.
Mayo Clinic does not endorse companies or products. Advertising revenue supports our not-for-profit mission.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic Press.
Make your tax-deductible gift and be a part of the cutting-edge research and care that's changing medicine.